Wisconsin, 2019

Heavy Snow in Wisconsin, February 5 to 6, 2019

February 5 to 6, 2019 · NWS ARX · 2 events in 2 counties and zones

As a storm system moved across the Upper Midwest, it dropped a fresh blanket of snow on north central Wisconsin on February 5th. 5 inches in Rib Lake (Taylor County).

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

As a storm system moved across the Upper Midwest, it dropped a fresh blanket of snow on north central Wisconsin on February 5th. Snowfall amounts were generally in the 5 to 7 inch range across Clark and Taylor Counties with the highest reported total of 7.5 inches in Rib Lake (Taylor County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Feb 5, 11:30 AM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Feb 5, 11:30 AM CST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1130 AM CST Tue Feb 5 2019

.UPDATE...
Issued at 1130 AM CST Tue Feb 5 2019

With high res guidance and observational trends in good agreement
that a band of locally heavy band of snow will occur in a region
of sloping frontogenesis from parts of southeast MN into north
central WI this afternoon into this evening, went with a small
winter storm warning with snowfall totals in the 5 to 8 inch
range, including 1-2 in/hr rates for a time in the heaviest now.
This will likely be an event with a very sharp snowfall gradient
surrounding the narrow band, so amounts may fall off
significantly outside of the heaviest band, even over parts of the
warned counties. Will continue to evaluate trends through the
afternoon.

&&

.SHORT TERM...(Today and tonight)
Issued at 339 AM CST Tue Feb 5 2019

The meso models show that a narrow band (1 to 3 county wide) of
heavier snow will be found north of an Austin, Minnesota to Black
River Falls, WI line into this evening. Some locations in this
band could see snowfall totals approaching 6 inches. With negative
ePV located above the 700-600 mb frontogenesis, there will be
potential of maybe some thunder late this afternoon and early
evening. This could enhance the snow rates. The 05.03z SREFs
indicate a 30 percent chance of snow rates exceeding 1 inch per
hour.  Even though this is just hours away, there is still some
fluctuations occurring on the location and amounts. As this snow
band exits the area, soundings indicate that there will be a loss
of ice aloft. This will likely result in a brief period of
freezing drizzle as the snow ends.

South of this heavier band of snow, a wintry mix of snow, sleet,
and freezing rain is expected. Up to a tenth of an inch of ice is
possible in Fayette and Clayton counties in northeast Iowa and in
Crawford, Grant, and Richland counties in southwest Wisconsin.
Snow totals will be up to 2 inches, though once again, there is
some uncertainty with the placement of the heaviest snow, and
higher snow totals could occur.

Late afternoon and evening travel is likely to be impacted,
including the evening commute.

.LONG TERM...(Wednesday through Monday)
Issued at 339 AM CST Tue Feb 5 2019

If today's system was not a mess, the Wednesday afternoon into
Thursday looks even more challenging. Both the GFS and ECMWF are
indicating that the surface and upper level low will track
further to northwest. This does make some sense due to the
longwave trough coming out with it. If this track does indeed
materialize, much of southwest and central Wisconsin could
potentially end up mainly rain. Meanwhile, there would a
deformation band of heavy snow on the northwest of this system.
Meanwhile, the NAM has a much weaker system. This results in a
wintry mix of freezing rain and snow south of Interstate 90 and
snow across the remainder of the area. With this system being
weaker, the QPF remains light. More winter headlines may be needed
with this system.

Wind chills on Friday night and Saturday morning will range from
15 to 30 below.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1130 AM CST Tue Feb 5 2019

Increasing moisture/lift to spread across the area this afternoon,
bringing a period of MVFR/IFR/local LIFR cigs/vsbys in snow to the
taf sites. This roughly 20-02z at KRST and 21-03z at KLSE. Snow
amounts looking to be 2-3 inches at KRST and 1-2 inches at KLSE.
Once the snow exits, a period of -FZDZ is possible at the taf sites
thru much of the mid/late evening hours, before the lingering/weaker
lift exits. Area then looks to get stuck under an MVFR/IFR strato-cu
deck in light NE low level flow for thru later tonight and Wed
morning, with some MVFR vsbys in BR at sites like KRST.

&&

.HYDROLOGY...
Issued at 339 AM CST Tue Feb 5 2019

Ice jams will remain possible into Thursday night. If you live
near a river or stream continue to monitor river levels and ice
conditions closely.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory from 3 PM this afternoon to midnight CST
     tonight for WIZ041>044-053>055-061.

     Winter Storm Warning from 3 PM this afternoon to midnight CST
     tonight for WIZ017-029-032>034.

MN...Winter Weather Advisory from 3 PM this afternoon to midnight CST
     tonight for MNZ086>088-094>096.

     Winter Storm Warning from 3 PM this afternoon to midnight CST
     tonight for MNZ079.

IA...Winter Weather Advisory from 3 PM this afternoon to midnight CST
     tonight for IAZ008>011-018-019-029-030.

&&

UPDATE...JM
SHORT TERM...Boyne
LONG TERM...Boyne
AVIATION...RRS
HYDROLOGY...Boyne
Hazardous weather outlook, Feb 5, 11:54 AM CST, 1 hour 26 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1154 AM CST Tue Feb 5 2019

MNZ079-WIZ017-029-032>034-061800-
Wabasha-Taylor-Clark-Buffalo-Trempealeau-Jackson-
1154 AM CST Tue Feb 5 2019

This Hazardous Weather Outlook is for portions of southeast
Minnesota and western into north-central Wisconsin.

.DAY ONE...This afternoon and Tonight

A Winter Storm Warning is in effect from mid afternoon through
this evening.

A 5 to 8 inch band of snow is expected near and north of Zumbro
Falls Minnesota to Alma and Neillsville Wisconsin line this
afternoon and evening, with 2 to 5 inches south of this line. The
snow could fall at rates of 1 to 2 inches per hour and accumulate
very quickly. Expect a slippery and slow evening commute.

Ice jams are also possible through tonight as runoff from recent
melting snow continues, and ice breaks up on streams and rivers.
Localized flooding could result.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Additional accumulating snow and ice appears likely from
Wednesday afternoon into Thursday, though at this time, it
remains too early to determine exact amounts.

Wind chills on Friday night and Saturday morning will range from
15 to 30 below.

.SPOTTER INFORMATION STATEMENT...

Any icing or snow reports over the next few days would be
appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>011-018-019-029-030-MNZ086>088-094>096-WIZ041>044-053>055-
061-061800-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-La Crosse-
Monroe-Juneau-Adams-Vernon-Crawford-Richland-Grant-
1154 AM CST Tue Feb 5 2019

This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota and southwest into central Wisconsin.

.DAY ONE...This afternoon and Tonight

A Winter Weather Advisory is in effect from 3 PM this afternoon
through midnight tonight.

A wintry mix of snow, sleet, and freezing rain is expected later
this afternoon and this evening. Up to a tenth of icing and up to
2 inches of snow are expected in areas where the wintry mix
occurs. Be prepared for a slippery evening commute.

Ice jams are also possible through tonight as runoff from recent
melting snow continues, and ice breaks up on streams and rivers.
Localized flooding could result.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Additional accumulating snow and ice appears likely from
Wednesday afternoon into Thursday, though at this time, it
remains too early to determine exact amounts.

Wind chills on Friday night and Saturday morning will range from
15 to 30 below.

.SPOTTER INFORMATION STATEMENT...

Any icing or snow reports over the next few days would be
appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

RRS/JM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Clark

When
February 5, 1:20 PM CST to February 6, 9:40 PM CST
Where
Clark forecast zone
Reported by
COOP Observer
Coordinates
44.735, -90.612 (the zone’s center; the record gives no point)

COOP and volunteer snow observers reported that between 5 and 6 inches of snow fell across Clark County. The highest reported total was 6 inches near Riplinger.

Heavy Snow, Taylor

When
February 5, 1:50 PM CST to 10:30 PM CST
Where
Taylor forecast zone
Reported by
COOP Observer
Coordinates
45.212, -90.501 (the zone’s center; the record gives no point)

COOP and volunteer snow observers reported that around 7 inches of snow fell across Taylor County. The highest reported total was 7.5 inches in Rib Lake.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2019Every state in 2019This day in weather historyWarnings in Wisconsin, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 803149, 803150.